Sign in with your email address username.


Post-artesunate delayed haemolysis in severe imported Plasmodium falciparum malaria

- Featured Image

We report a case of post-artesunate delayed haemolysis (PADH) in severe Plasmodium falciparum malaria.

A female wildlife conservation worker based in South Africa presented with severe malaria (hypotensive shock and 30% parasitaemia level). She had not been on malaria prophylaxis. Six months earlier she had a febrile illness after a tick bite, which was treated with doxycycline with complete resolution. Blood tests revealed renal impairment, abnormal liver function tests with coagulopathy and thrombocytopenia without intravascular haemolysis. Systemic examination was unremarkable.

In the intensive care unit she was given intravenous artesunate for 5 days and supportive platelet transfusion. Blood cultures and serologies for dengue, leptospirosis, schistosomiasis, rickettsia and HIV were negative. Oral artemether-lumefantrine was prescribed to complete malaria treatment. Recurrence of haemolysis was observed on Day 10 of admission (1 week after artesunate treatment). Extravascular haemolysis was confirmed by low haptoglobin and elevated lactate dehydrogenase (LDH) levels. Other causes of haemolysis such as viral haemorrhagic fever (Rift Valley and Crimean–Congo fevers), drugs and viral infections were excluded.

A literature search of haemolytic causes alluded to the possibility of PADH.1 Proposed criteria by the United States Centers for Disease Control and Prevention…